Hail, Albany
- When
- June 7, 1:14 PM MST
- Where
- Albany County, 2.31 mi SSW of Fletcher Park
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.190, -105.350
A spotter in the vicinity of the Cow Camp fire reported golf ball sized hail.
Afternoon and evening thunderstorms produced numerous reports of large hail across southeast Wyoming. Thunderstorm winds gusted as high as 75 mph in Platte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Afternoon and evening thunderstorms produced numerous reports of large hail across southeast Wyoming. Thunderstorm winds gusted as high as 75 mph in Platte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 10:57 AM MST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 1157 AM MDT THU JUN 7 2012 .UPDATE...UPDATED FORECAST PACKAGE TODAY TO INCLUDE THE TORNADO WATCH WHICH HAS RECENTLY BEEN ISSUE...IN EFFECT UNTIL 8 PM THIS EVENING. WITH SATURATED GROUND CONDITIONS FROM YESTERDAYS VERY HEAVY RAINFALL...WILL ALSO ISSUE A FLASH FLOOD WATCH FOR ALL OF THE WESTERN NEBRASKA PANHANDLE AS WELL AS LARAMIE AND GOSHEN COUNTIES ACROSS FAR SOUTHEAST WYOMING. ANY ONE TO TWO INCH RAINFALL AMOUNTS IN THE SPAN OF AN HOUR WILL CREATE FLASH FLOODING ISSUES THIS AFTERNOON. SEVERE THUNDERSTORMS TODAY HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS AS WELL. INCREASED POP TO BETWEEN 60 TO 80 PERCENT EAST OF THE LARAMIE RANGE THROUGH THIS EVENING. .AVIATION...18Z TAF ISSUANCE. MVFR CIGS AND PATCHY FOG HAS LIFTED LATE THIS MORNING. LOW LEVEL MOISTURE AND QUITE A BIT OF INSTABILITY WILL RESULT IN SCATTERED TO NUMEROUS THUNDERSTORMS...SOME STRONG THROUGH THIS AFTERNOON AND EARLY THIS EVENING. STRONG GUSTY WINDS...FREQUENT LIGHTNING...AND HAIL ARE THE MAIN THREATS WITH THESE STORMS. LOCALIZED BRIEF IFR CONDITIONS ARE POSSIBLE IN THE HEAVIEST THUNDERSTORMS AT ALL LOCATIONS EXCEPT FOR KRWL. OTHERWISE...CONDITIONS WILL GRADUALLY IMPROVE FROM NORTHWEST TO SOUTHEAST THIS EVENING. && PREV DISCUSSION... /ISSUED 347 AM MDT THU JUN 7 2012/ SHORT TERM...TODAY THROUGH SATURDAY... THE PREDAWN WATER VAPOR IMAGERY LOOP SHOWED A PLUME OF MID LEVEL MOISTURE OVER THE NORTH/CENTRAL HIGH PLAINS. A SHORTWAVE TROUGH EXTENDED FROM WESTERN SOUTH DAKOTA INTO NORTHEAST COLORADO...WHICH PROVIDED LIFT FOR ISOLATED TO SCATTERED CONVECTION. THE MOST PERSISTENT SHOWER/TSTORM ACTIVITY WAS LIFTING NORTHEAST ACROSS NORTHWEST NEBRASKA. LOCALLY HEAVY RAIN AND GUSTY WINDS ACCOMPANIED THE TSTORMS. A CLUSTER OF TSTORMS MOVING NORTHEAST ALONG I-76 IN NORTHEAST COLORADO MAY AFFECT CHEYENNE COUNTY DURING THE NEXT FEW HOURS. A SURFACE FRONT WAS STALLED FROM THE WESTERN DAKOTAS THROUGH SOUTHEAST WYOMING AND WEST CENTRAL COLORADO. THIS FRONT SEPARATED DEW POINTS IN THE 40S AND 50S EAST WITH 20S AND 30S TO ITS WEST. TODAY/S SYNOPTIC SETUP FOR STRONG CONVECTION FOR EASTERN PORTIONS OF THE CWFA THIS AFTERNOON AND EVENING LOOKS SIMILAR TO WEDNESDAY. A SHORTWAVE TROUGH OVER IDAHO AND UTAH WILL MOVE NORTHEAST ACROSS WYOMING AND NORTHERN COLORADO THIS AFTERNOON. TIMING OF THIS FEATURE WILL BE CRITICAL TO CONVECTIVE DEVELOPMENT WITH MOISTURE CONVERGENCE AND SURFACE LIFT FROM THE AFOREMENTIONED FRONT AND TROUGH. 00Z NAM BUFKIT SOUNDING DATA DEPICT A TIGHT EAST-WEST DEW POINT GRADIENT (20S WEST TO 50S EAST) ALONG WITH LIFTED INDICES FROM -2 TO -5 CELSIUS AND CAPES FROM 1500-2000 J/KG EAST OF THE LARAMIE RANGE DURING THE 18Z TO 00Z TIME PERIOD. 0-6KM SHEAR VALUES OF 20-35 KT ARE INDICATIVE OF MULTICELL/SUPERCELL TSTORM MODES WITH LARGE HAIL AND DAMAGING THE PRIMARY THREATS. THERE IS VERY LOW PROBABILITY OF A FEW WEAK TORNADOES. PRECIP WATER VALUES OF 0.75 TO 1.25 INCHES ALSO BRING THE POTENTIAL FOR HEAVY RAINFALL WITH THE STRONGER CELLS... WHICH MAY CONTRIBUTE TO LOCALIZED FLOODING. IT LOOKS LIKE TSTORMS WILL INITIATE OVER THE LARAMIE RANGE EARLY AFTERNOON THEN SPREAD EAST ONTO THE EASTERN PLAINS/WESTERN NEBRASKA PANHANDLE LATE AFTERNOON. THE SEVERE THREAT WILL EXTEND UNTIL MID EVENING FOR THE WESTERN PANHANDLE. SHOWERS/TSTORMS SHOULD END BY MIDNIGHT AS THE FRONTAL FORCING AND SHORTWAVE EXIT THE REGION. WITH LOW LEVEL MOISTURE AND LIGHT WINDS IN PLACE EAST OF THE LARAMIE RANGE...PATCHY LATE NIGHT FOG WILL BE POSSIBLE. DRIER AND MORE STABLE AIR WILL BEGIN TO OVERTAKE WYOMING FRIDAY AS A HIGH PRESSURE RIDGE BUILDS OVER THE REGION. THE NAM AND GFS SHOW LOW LEVEL INSTABILITY PRESENT OVER WESTERN NEBRASKA FRIDAY AFTERNOON HOWEVER THE MID LEVELS WILL BE CAPPED PRECLUDING CONVECTIVE DEVELOPMENT. IT WILL REMAIN DRY SATURDAY WITH PLENTY OF SUBSIDENCE ALOFT WITH THE RIDGE AXIS OVER THE HIGH PLAINS. TEMPERATURES TODAY WILL BE SLIGHTLY COOLER OWING TO LINGERING LOW CLOUDINESS THROUGH THE MORNING ALONG AND EAST OF THE LARAMIE RANGE. 700 MB TEMPERATURES CLIMBING INTO THE TEENS CELSIUS MEANS MUCH WARMER TEMPERATURES ARE ON TAP FRIDAY AND SATURDAY WITH 80S AND 90S FOR THE HIGH PLAINS. LONG TERM...SATURDAY NIGHT THROUGH THURSDAY... A GENERALLY DRY AND MILD TO WARM WEATHER PATTERN EXPECTED TO BE OVER THE REGION DURING THE PERIOD AS UPPER FLOW BECOMES MORE WESTERLY AND BETTER MOISTURE GETS SHUNTED SOUTH OF THE CWA. PACIFIC COLD FRONT WILL SWEEP ACROSS THE CWA SAT NIGHT BRINGING A BREEZY AND COOLER DAY SUNDAY AS UPPER SYSTEM WRAPS UP OVER SOUTHERN SASK. SFC HIGH BUILDS OVER THE REGION SUNDAY AND MONDAY THEN SHIFTS EAST TUESDAY. A BIT OF CONVECTION POSSIBLE TUESDAY AFTERNOON IF ENOUGH MOISTURE CAN RETURN UP BACK SIDE OF HIGH. MAINLY DRY AND WARMER WEDNESDAY AS UPPER RIDGE BUILDS A BIT OVER THE REGION. FIRE WEATHER... A STALLED FRONTAL BOUNDARY FROM NORTHEAST TO SOUTHEAST WYOMING... SURFACE TROUGH OVER THE WESTERN NEBRASKA PANHANDLE AND A PASSING UPPER LEVEL DISTURBANCE WILL BE THE FOCI FOR SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING ALONG AND EAST OF THE LARAMIE RANGE. EAST TO SOUTHEAST LOW LEVEL FLOW WILL MAINTAIN HIGH RELATIVE HUMIDITIES IN THESE AREAS. WEST OF THE LARAMIE RANGE...LOWEST RELATIVE HUMIDITIES WILL RANGE FROM 10 TO 20 PERCENT. THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR HAIL... STRONG WINDS AND LOCALLY HEAVY RAIN. THE FRONT WILL DISSIPATE FRIDAY AS HIGH PRESSURE ALOFT BUILDS OVER THE HIGH PLAINS. MUCH DRIER AIR WILL OVERSPREAD THE DISTRICT FRIDAY...AND ESPECIALLY SATURDAY. GUSTY SOUTHWEST WINDS ALONG AND WEST OF THE LARAMIE RANGE COMBINED WITH RELATIVE HUMIDITIES IN THE 5 TO 15 PERCENT RANGE WILL ELEVATE THE WILDLAND FIRE DANGER BOTH FRIDAY AND SATURDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER...REC LONG TERM/AVIATION...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1218 PM MDT THU JUN 7 2012 WYZ101>103-105>108-110-112>119-081830- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-NORTH SNOWY RANGE FOOTHILLS- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1218 PM MDT THU JUN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR MOST OF SOUTHEAST WYOMING UNTIL 8 PM THIS EVENING. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM LATE THIS EVENING. THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP THROUGH THIS AFTERNOON AND MOVE ACROSS THE AREA THIS EVENING. STORMS COULD BECOME SEVERE FROM FAR EASTERN WYOMING INTO THE NEBRASKA PANHANDLE WITH LARGE HAIL...DAMAGING WINDS BEING THE MAIN THREATS ALONG MORE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. STILL CANNOT RULE OUT AN ISOLATED TORNADO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-081830- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1218 PM MDT THU JUN 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR WESTERN NEBRASKA UNTIL 8 PM THIS EVENING. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL 9 PM LATE THIS EVENING. THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP ACROSS THE MOUNTAINS OF SOUTHEAST WYOMING EARLY THIS AFTERNOON AND MOVE INTO WESTERN NEBRASKA BY LATE THIS AFTERNOON. STORMS COULD BECOME SEVERE FROM WITH LARGE HAIL...DAMAGING WINDS BEING THE MAIN THREATS ALONG MORE HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. AN ISOLATED TORNADO CAN NOT BE RULED OUT AS WELL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1211 PM MDT THU JUN 7 2012 WYZ101-103-107-071915- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NORTH LARAMIE RANGE WY- 1211 PM MDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...SOUTHERN CONVERSE AND EXTREME NORTHERN ALBANY COUNTIES UNTIL 115 PM MDT... AT 1209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CURTIS GULCH CAMPGROUND...OR 27 MILES SOUTHWEST OF DOUGLAS...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHERN ALBANY...NORTHWESTERN PLATTE AND SOUTHERN CONVERSE COUNTIES. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. && LAT...LON 4277 10553 4255 10519 4231 10559 4239 10575 TIME...MOT...LOC 1811Z 212DEG 11KT 4241 10562 TT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1225 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM HAIL LARAMIE 41.31N 105.58W
06/07/2012 E0.25 INCH ALBANY WY TRAINED SPOTTER
THE HAIL WAS REPORTED AT TWO LOCATIONS IN LARAMIE.
&&
BCHAPMANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1243 PM MDT THU JUN 7 2012
WYZ101-102-071930-
CONVERSE COUNTY LOWER ELEVATIONS WY-NIOBRARA COUNTY WY-
1243 PM MDT THU JUN 7 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CONVERSE AND
NORTHWESTERN NIOBRARA COUNTIES UNTIL 130 PM MDT...
AT 1239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF DULL CENTER...OR 37 MILES
NORTHWEST OF LUSK...MOVING NORTH AT 25 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN CONVERSE AND NORTHWESTERN NIOBRARA
COUNTIES.
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4308 10475 4316 10503 4351 10491 4351 10453
4350 10452
TIME...MOT...LOC 1843Z 196DEG 22KT 4323 10484
FINCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1252 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL GUERNSEY 42.27N 104.74W
06/07/2012 E0.25 INCH PLATTE WY INSURANCE CO
HEAVY RAIN ALSO.
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 PM MDT THU JUN 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 15 W MULE CREEK JUNCTIO 43.38N 104.52W
06/07/2012 E0.25 INCH NIOBRARA WY TRAINED SPOTTER
COVERS THE GROUND. HEAVY RAIN. ESTIMATED GUST TO 50 MPH.
&&
BCHAPMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 138 PM MDT THU JUN 7 2012 NEZ095-WYZ102-108-072030- GOSHEN COUNTY WY-NIOBRARA COUNTY WY-NORTH SIOUX NE- 138 PM MDT THU JUN 7 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX...EXTREME SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES UNTIL 230 PM MDT... AT 133 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PRAIRIE CENTER...OR 24 MILES SOUTHEAST OF LUSK...MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HARRISON... VAN TASSELL... THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4289 10389 4265 10360 4240 10412 4254 10427 TIME...MOT...LOC 1938Z 232DEG 19KT 4253 10410 FINCH
The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
20 hail, 1 thunderstorm wind. Local standard time, as filed.
A spotter in the vicinity of the Cow Camp fire reported golf ball sized hail.
Penny to quarter sized hail fell during a 10-minute period.
Baseball to grapefruit sized hail was reported on the west side of Wheatland. There were several broken windows and damaged vehicles.
Quarter sized hail was observed southwest of Wheatland.
The WYDOT site at Bordeaux measured sustained winds of 59 mph with a peak wind gust of 75 mph.
A cooperative observer reported half dollar sized hail 29 miles north-northwest of Cheyenne.
Quarter to half dollar sized hail was reported 30 miles north of Cheyenne.
Quarter sized hail was observed at Granite Springs Reservoir.
Quarter sized hail was reported 11 miles east of Chugwater.
An emergency management official reported hen egg sized hail at Granite Springs Reservoir.
An emergency management official reported hail damage to a camper and trailer at Curt Gowdy State Park.
Quarter sized hail was observed 13 miles west of Cheyenne.
A spotter 22 miles northeast of Cheyenne reported quarter sized hail.
A cooperative observer reported quarter sized hail.
Quarter sized hail was observed north of Burns.
Ping pong ball sized hail was observed north of Burns.
Half dollar sized hail was reported in Pine Bluffs.
Golf ball sized hail was reported in Pine Bluffs.
Golf ball sized hail was reported southwest of Burns.
Ping pong ball to golf ball sized hail with a few hen egg sized hailstones fell in the Burns area. Several homes sustained broken windows and damaged siding.
Half dollar sized hail was reported southwest of Burns.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377324, 377326, 377351, 377329, 377331, 377334, 377335, 377336, 377337, 377338, 377339, 377344, 377376, 377380, 377382, 377384, 377385, 377387, 377388, 377391, 377392.